Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 303, NWS Goodland, KS

September 17, 2001Sheridan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Sep 17, 2001, 2:46 PM CDT for Sheridan County, Kansas. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 17, 2001, 2:46 PM CDT (19:46 UTC)
Expired
Sep 17, 2001, 3:45 PM CDT
In force
59 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Sheridan County, KS

The radar

The Goodland radar (KGLD), 108 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 2:55 PM CDTHail 1Angelus, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 370 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
370 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

512 
WUUS53 KGLD 171947
SVRGLD
KSC179-172045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
246 PM CDT MON SEP 17 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SHERIDAN COUNTY IN NORTHWEST KANSAS

* UNTIL 345 PM CDT

* AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ANGELUS...OR ABOUT 10 MILES NORTHEAST OF
  OAKLEY...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

THIS STORM HAS A HISTORY OF HAIL LARGER THAN THE SIZE OF A DIME.

HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES...
COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.
DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.

$$

LAT...LON 3929 10076 3914 10076 3914 10020 3933 10019

MENTZER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 11:57 AM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Sep 17, 11:57 AM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1057 AM MDT MON SEP 17 2001

HAVE UPDATED TO REMOVE MORNING WORDING IN THE ZONES. THE LATEST
OBSERVATIONS AND CURRENT VISIBLE SATELLITE CONTINUES TO SHOW
PLENTY OF LOW CLOUDS AND REDUCE VISIBILITIES. LATEST RADAR SHOWING
THUNDERSTORMS INCREASING IN AREAL COVERAGE ACROSS THE CWA. THIS
TREND WILL CONTINUE AS A STRONG SHORT WAVE ENERGY MOVES ACROSS THE
REGION...THEREFORE THE MENTION OF THUNDERSTORMS WILL CONTINUE IN ALL
ZONES.

TABER

In the hours before

Special weather statement, Sep 17, 11:15 AM CDT, 3 hours 31 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-180600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1015 AM MDT MON SEP 17 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT ALONG
AND SOUTH OF A KIT CARSON COLORADO TO GOVE KANSAS LINE.

A VIGOROUS UPPER LEVEL TROUGH LOCATED OVER WESTERN COLORADO WILL
MOVE INTO WESTERN KANSAS THIS EVENING. AS SHORT WAVE ENERGY ROTATES
AROUND THIS TROUGH A SURFACE LOW PRESSURE WILL DEVELOP ACROSS THE
PANHANDLE OF OKLAHOMA THIS AFTERNOON. A SURFACE BOUNDARY WILL
EXTEND FROM THIS LOW PRESSURE INTO SOUTHWEST KANSAS. THE COMBINATION
OF COLD AIR ALOFT AND PLENTY OF LOW LEVEL MOISTURE WILL CREATE A
MODERATELY UNSTABLE ATMOSPHERE ACROSS THE REGION. ALSO...
AIDING IN THE DEVELOPMENT OF THUNDERSTORMS WILL BE A STRONG
UPPER LEVEL JET MAX WHICH WILL ENHANCE LIFT OVER THE AREA. HOWEVER...
WITH PERSISTENT CLOUD COVER SURFACE HEATING WILL BE LIMITED...
THEREFORE THE THREAT FOR SEVERE WEATHER WILL BE MINIMUM. THE BEST
CHANCE FOR PARTIAL CLEARING AND SEVERE THUNDERSTORMS WILL BE SOUTH OF
HIGHWAY 40. THE MAIN THREAT FROM THUNDERSTORMS THAT MAY DEVELOP WILL
BE LARGE HAIL AND LOCALLY VERY HEAVY RAINFALL. AS LOW PRESSURE
CONTINUES TO STRENGTHEN OVERNIGHT THE ENTIRE TRI STATE REGION CAN
EXPECT WIDE SPREAD RAIN WITH EMBEDDED THUNDERSTORMS. THE STORMS THAT
MAY DEVELOP OVERNIGHT SHOULD NOT BE SEVERE.
Local storm report, Sep 17, 1:57 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1257 PM MDT MON SEP 17 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1247 PM    10 S LEVANT               KS   1 INCH HAIL
09/17/01   THOMAS                         REPORTED BY PUBLIC.
Local storm report, Sep 17, 2:14 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
114 PM MDT MON SEP 17 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 PM    7 S COLBY                 KS   .75 INCH HAIL
09/17/01   THOMAS                         REPORTED BY HAM RADIO
                                          OPERATOR.
Special weather statement, Sep 17, 2:30 PM CDT, 16 minutes before
COZ091-092-180100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
130 PM MDT MON SEP 17 2001

...THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR PORTIONS OF EASTERN COLORADO UNTIL 7 PM MDT...

THE SEVERE THUNDERSTORM WATCH INCLUDES CHEYENNE AND KIT CARSON
COUNTIES IN EAST CENTRAL COLORADO.

A STRONG DISTURBANCE IN THE WINDS ALOFT ACROSS WESTERN COLORADO WILL
MOVE INTO EASTERN COLORADO THIS EVENING. THIS COMBINED WITH PLENTY
OF LOW LEVEL MOISTURE WILL AID IN THE DEVELOPMENT OF SEVERE
THUNDERSTORMS ACROSS THE WATCH BOX AREA. THE MAIN SEVERE WEATHER
THREAT WILL BE HAIL UP TO TWO INCHES IN DIAMETER AND WINDS TO 70
MPH.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

TABER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 11:46 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman59 min
Sep 17, 1:38 AM CDTSevere Thunderstorm WarningGLDSherman, Thomas67 min
Sep 17, 3:18 AM CDTSevere Thunderstorm WarningGLDThomas42 min
Sep 17, 1:40 PM CDTSevere Thunderstorm WarningGLDThomas50 min
Sep 17, 3:40 PM CDTSevere Thunderstorm WarningGLDGove50 min
Sep 17, 4:23 PM CDTSevere Thunderstorm WarningGLDGove67 min
Sep 17, 5:44 PM CDTSevere Thunderstorm WarningGLDLogan61 min
Sep 17, 6:15 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace, Wichita60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.